Antibiotics and alcohol: Should I avoid mixing them?

content provided by mayoclinic.com

Antibiotics and alcohol: Should I avoid mixing them?

Question

What are the effects of drinking alcohol while taking antibiotics?

No name
No state given

Answer

Antibiotics and alcohol can cause similar side effects, such as stomach upset, dizziness and drowsiness. Combining antibiotics and alcohol can increase these side effects.

A few antibiotics — such as metronidazole (Flagyl), tinidazole (Tindamax) and trimethoprim-sulfamethoxazole (Bactrim) — should not be mixed with alcohol because this may result in a more severe reaction. Drinking any amount of alcohol with these medications can result in side effects such as flushing, headache, nausea and vomiting, and rapid heart rate.

Keep in mind that some cold medicines and mouthwashes also contain alcohol. So check the label and avoid such products while taking these antibiotics.

Although alcohol doesn't reduce the effectiveness of most antibiotics, it can reduce your energy and delay how quickly you recover from illness. So, it's a good idea to avoid alcohol until you finish your antibiotics and are feeling better.

Last Updated: 2012-03-03
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version